Alert archive / North Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 12, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Sep 14, 2018, 12:23 AM EDT for Brunswick County, New Hanover County, Pender County, North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2018, 12:23 AM EDT (04:23 UTC)
- Expired
- Sep 14, 2018, 6:15 AM EDT
- In force
- 6 hr
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 4.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 240 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 342 m²/s²
- 0-3 km storm-relative helicity
- 357 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.3
The text
As transmitted.
537
WGUS52 KILM 140423
FFWILM
NCC019-129-141-141015-
/O.NEW.KILM.FF.W.0012.180914T0423Z-180914T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
1223 AM EDT FRI SEP 14 2018
The National Weather Service in Wilmington has issued a
* Flash Flood Warning for...
New Hanover County in southeastern North Carolina...
Pender County in southeastern North Carolina...
Brunswick County in southeastern North Carolina...
* Until 615 AM EDT.
* At 1221 AM EDT, Doppler radar data and rain gages indicated heavy
rain across the warned area. Rainfall amounts of 4 to 6 inches
have already occurred across portions of the warned area. Flash
flooding is expected to begin shortly with more heavy rain bands
expected to move onshore.
* Some locations that will experience flooding include...
Wilmington, Leland, Oak Island, Carolina Beach, Burgaw,
Wrightsville Beach, Kure Beach, Surf City, Holden Beach, Caswell
Beach, Bald Head Island, Snows Cut, South Masonboro Island, Yaupon
Beach, North Masonboro Island, Figure Eight Island, Hampstead,
Boiling Spring Lakes, St. James and Southport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Never drive your vehicle into areas where
the water covers the road. Flood waters are usually deeper than they
appear. Flowing water may be powerful enough to sweep vehicles off
the road.
A Flash Flood Warning means that dangerous flooding is imminent or
occurring. Residents within the warned area should take immediate
precautions to protect life and property.
&&
LAT...LON 3428 7774 3417 7783 3385 7796 3387 7801
3389 7803 3391 7814 3390 7840 3472 7792
3472 7768 3448 7758 3444 7752
$$
Ekster1 follow-up statement
231
WGUS72 KILM 140728
FFSILM
Flash Flood Statement
National Weather Service Wilmington NC
328 AM EDT FRI SEP 14 2018
NCC019-129-141-141015-
/O.CON.KILM.FF.W.0012.000000T0000Z-180914T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
New Hanover NC-Pender NC-Brunswick NC-
328 AM EDT FRI SEP 14 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM EDT FOR NEW
HANOVER...PENDER AND BRUNSWICK COUNTIES...
At 325 AM EDT, gauge reports and radar data indicated that heavy
rain continued to fall over the warned area through 325 AM. While
the warned area will likely see a lessening of the rainfall rates
between 4 and 6 am, runoff will continue. Widespread heavy rain will
once again resume especially after the center of Florence passes
overhead later this morning.
Some locations that will experience flooding include...
Wilmington, Leland, Oak Island, Carolina Beach, Burgaw, Wrightsville
Beach, Kure Beach, Surf City, Holden Beach, Caswell Beach, Bald Head
Island, Snows Cut, South Masonboro Island, Yaupon Beach, North
Masonboro Island, Figure Eight Island, Hampstead, Boiling Spring
Lakes, St. James and Southport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Never drive your vehicle into areas where
the water covers the road. Flood waters are usually deeper than they
appear. Flowing water may be powerful enough to sweep vehicles off
the road.
A Flash Flood Warning means that dangerous flooding is imminent or
occurring. Residents within the warned area should take immediate
precautions to protect life and property.
&&
LAT...LON 3428 7774 3417 7783 3385 7796 3387 7801
3389 7803 3391 7814 3390 7840 3472 7792
3472 7768 3448 7758 3444 7752
$$
MLEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 11:21 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Sep 13, 11:21 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1121 PM EDT Thu Sep 13 2018
.SYNOPSIS...
Hurricane Florence will slowly move to the coast tonight and
make landfall Friday morning. The slow movement of Florence
toward the southwest this weekend, could lead to life
threatening flooding inland, with powerful storm surge and
damaging winds near the coast. Florence is expected to move into
the Appalachian mountains early next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 1100 PM...No changes to any Warnings or Watches at this
update. As of 1100 PM Thursday...This update incorporates the
latest winds/wind gusts from NHC and rainfall amounts from WPC,
all concerning Hurricane Florence.
Previous........................................................
As of 315 PM Thursday...Outer rain bands still making their way
to the coast and this will continue through the afternoon and
evening hours. By late evening more concentrated bands will be
in place. For Friday a complete washout and then some as
Florence makes landfall in the Cape Fear Region in the morning.
Once again not going into the lengthy details of all the hazards
(prolific winds, rain, storm surge, and flooding) as the
appropriate products will provide the details. The airmass has
the tropical cyclone feel and overnight lows will fall little
while daytime highs will rise only a few degrees to the lower to
middle 80s.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 315 PM Thursday...The beginning of this forecast period
should be the start of diminishing winds across the forecast
area. By this point, Florence is forecast to be completely
inland and centered within the CWA's boundaries. This position
will completely cutoff the storms energy source and enhance the
wind decay process. 40 to 60 mph winds with gusts as high as
80mph should fall to about 25 to 35 mph with higher gusts. Its
not until Saturday night that winds don't consistently fall
below 20 mph. Changes made to the forecast were quite minor,
bumping up lows a degree and highs down a couple degrees to
better represent few changes in temps. From a POP standpoint,
100% is easily justified through atleast Saturday. Beyond then,
its more dependent on Florence's track. Some solutions begin to
lift the storm out of the CWA while others are slower to do so.
Regardless, concerns remain high for long duration
extreme/catastrophic rainfall amounts.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 315 PM Thursday... Hard to believe but we'll still be dealing
with rain from Florence on Sunday though it will likely only be in
the (hardest hit) Cape Fear into Lumberton vicinity. It will also be
winding down rather quickly. Synoptic dry toungue wraps in by Monday
but models show considerable rainfall assocaiated with coastal
convergence once again Cape Fear Region to state line. More bad news
for recovery efforts on Tuesday as a moderate shortwave and surface
cold front traverses the area on Tuesday though in westerly flow so
hopefully it will be accompanied by lighter showers/storms.
Wednesday and Thursday dry out as mid level ridge builds in from
the west.
&&
.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
As of 00Z...Hurricane Florence has been nearly stationary for the
past few hours but is expected to move on a westerly course through
the overnight hours, being just off the coast by 12Z. Winds will
increase through the overnight hours, with lowering ceilings. Winds
will be strongest at ILM, as they will be near the eyewall sometime
after daybreak. Intermittent IFR is possible at all terminals on
Friday. Winds may decrease in the afternoon as the storm begins to
slowly weaken.
Extended Outlook...Hurricane/tropical Storms conditions through
Saturday. Gradual improvement Sunday into Tuesday.
&&
.MARINE...
NEAR TERM /THROUGH FRIDAY/...
As of 1100 PM Thursday...All Warnings/Watches/Advisories remain
status quo. Some tweaks applied to both winds and seas due to
it's latest movement having slowed down to nearly a crawl. Via
latest Swan Run, fcst seas from Little River Inlet northward
will peak in the 18 to 23 ft range. The SC waters will see a
peak of 15 to 19 ft.
Previous.......................................................
As of 315 PM Thursday...Much like the public part of the
forecast, a land falling hurricane speaks for itself with
regards to marine conditions. Expect hurricane force winds
through the period or at least gusts for the southernmost
waters. Significant seas will be at prolific heights with a
range of 15-20 feet.
SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 315 PM Thursday...By 00Z Friday, the center of Florence
should be completely inland across central portions of the CWA.
There will be little in the way of movement through Saturday
morning. Steady weakening is expected with sustained winds
dropping from around 60 knots to near 40 knots. Even though
winds will be fall, not expecting a drastic drop in sea heights.
At most, wave heights will fall about 5 feet, from 15-20ft to
more like 10-15. Progressing into the the Saturday and Saturday
night time frame, Florence is expected to finally start moving
westward and out of the CWA. However, tight surface pressure
gradient will not allow much relief in wind speed. Thinking that
Gale force wind gusts will persist through close to 12Z Sunday.
Expect to have a Gale Warning in effect following the Hurricane
Warning expiration
LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 315 PM Thursday...Onshore/SE aggravated flow associated
with Florence in place on Sunday. Assuming tropical headlines
come down a Small Craft Advisory will likely be carried into
Sunday night or Monday morning. High pressure gradually takes
over later Monday and we should be able to lower all flags.
Southwest flow will turn more westerly on Tuesday as a cold
front approaches.
&&
.CLIMATE...
Forecast rainfall amounts of 25 to 35 inches over the next few days
could set all-time records for single storm rainfall accumulation.
In Wilmington where rainfall records date back to 1871, these are
the five largest storm-total rainfall events on record.
1 22.54" Upper Low and Tropical Moisture 9/26 to 9/30/2010
2 19.06" Hurricane Floyd 9/14 to 9/16/1999
3 13.99" Upper Low and Tropical Moisture 10/1 to 10/5/2015
4 13.85" Hurricane Diana 9/10 to 9/13/1984
5 13.80" Tropical Moisture 10/5 to 10/8/2005
Also of note, Wilmington is having one of its wettest years in
history. Up through yesterday, September 12, year-to-date rainfall
in Wilmington is 63.20" which is 20.97" above normal. Assuming we
really do pick up 20+ inches of rain, we will approach or exceed the
all-time highest annual rainfall total of 83.65" set back in 1877.
Although Florence is not quite as strong now as it was two days ago,
a direct landfall here could still produce one of the lowest five
sea level pressure readings on record for Wilmington. These records
are:
1 959.7 mb 28.34" Hurricane Floyd 9/16/1999
2 961.4 mb 28.39" Hurricane Fran 9/5/1996
3 962.1 mb 28.41" Hurricane Donna 9/11/1960
4 969.9 mb 28.64" Hurricane Bonnie 9/26/1998
5 970.2 mb 28.65" Nor'easter 3/6/1932
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Hurricane Warning for SCZ054>056-058-059.
Flash Flood Watch through Saturday afternoon for SCZ017-023-
024-032-033-039-054>056-058-059.
Tropical Storm Warning for SCZ017-023-024-032-033-039.
High Rip Current Risk through Saturday evening for SCZ054-056.
NC...Hurricane Warning for NCZ096-099-105>110.
Flash Flood Watch through Saturday afternoon for NCZ087-096-
099-105>110.
Tropical Storm Warning for NCZ087.
High Rip Current Risk through Saturday evening for NCZ106-108-
110.
MARINE...Hurricane Warning for AMZ250-252-254-256.
&&
SYNOPSIS...SHK
NEAR TERM...DCH/SHK
SHORT TERM...MJC
LONG TERM...MBB
AVIATION...HDL
CLIMATE...TRAHazardous weather outlook, Sep 13, 5:50 AM EDT, 18 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 550 AM EDT Thu Sep 13 2018 NCZ106-108-110-SCZ054-056-141000- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 550 AM EDT Thu Sep 13 2018 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE FRIDAY NIGHT... ...HURRICANE WARNING IN EFFECT... ...STORM SURGE WARNING IN EFFECT... ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. Hurricane Warning. Storm Surge Warning. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. Hurricane Warning. Storm Surge Warning. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. AMZ250-252-254-256-141000- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 550 AM EDT Thu Sep 13 2018 ...HURRICANE WARNING IN EFFECT... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Hurricane Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Hurricane Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ107-109-SCZ055-058-141000- Inland New Hanover-Inland Brunswick-Inland Georgetown-Central Horry- 550 AM EDT Thu Sep 13 2018 ...HURRICANE WARNING IN EFFECT... ...STORM SURGE WARNING IN EFFECT... ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Surge Warning. Hurricane Warning. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Surge Warning. Hurricane Warning. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ105-SCZ059-141000- Inland Pender-Northern Horry- 550 AM EDT Thu Sep 13 2018 ...HURRICANE WARNING IN EFFECT... ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Hurricane Warning. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Hurricane Warning. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-141000- Robeson- 550 AM EDT Thu Sep 13 2018 ...TROPICAL STORM WARNING IN EFFECT... ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. Flash Flood Watch. Major Hurricane Florence is forecast to reach our area Thursday into Friday. Depending on the exact path the storm takes, significant or even catastrophic impacts from wind and flooding rain are possible. It is critical that you monitor the latest forecasts on this developing weather situation. Spotter activation will likely be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. SCZ017-023-024-032-033-039-141000- Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg- 550 AM EDT Thu Sep 13 2018 ...TROPICAL STORM WARNING IN EFFECT... ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ096-099-141000- Bladen-Columbus- 550 AM EDT Thu Sep 13 2018 ...HURRICANE WARNING IN EFFECT... ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Hurricane Warning. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Hurricane Warning. Flash Flood Watch. Major Hurricane Florence is forecast to reach our area Thursday into Friday. Depending on the exact path the storm takes, significant or even catastrophic impacts from wind and flooding rain are possible. It is critical that you monitor the latest forecasts on this developing weather situation. Spotter activation will likely be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. 8
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 11:42 PM EDT | River Flood Warning | ILM | Bladen | 12 days |
| Sep 13, 11:42 PM EDT | River Flood Warning | ILM | Bladen | 13 days |
| Sep 13, 11:42 PM EDT | River Flood Warning | ILM | Robeson | 20 days |
| Sep 13, 11:42 PM EDT | River Flood Warning | ILM | Bladen | 11 days |
| Sep 14, 4:24 AM EDT | Special Weather Statement | ILM | New Hanover | 81 min |
| Sep 14, 6:13 AM EDT | Special Weather Statement | ILM | Brunswick, New Hanover, Pender | 77 min |
| Sep 14, 6:15 AM EDT | Flash Flood Warning | ILM | Bladen, Brunswick, Columbus, New Hanover, Pender | 20 hr |
| Sep 14, 7:21 AM EDT | Special Weather Statement | ILM | Brunswick, Pender | 84 min |
| Sep 14, 8:41 AM EDT | Flash Flood Warning | ILM | Bladen, Brunswick, Columbus, Robeson | 12 hr |
Nearby
Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.